View Single Post
Old 01-10-2010, 09:53 AM   #2
Executor Executor is offline
Inactive
(male)
 
Join Date: Jan 2008
Posts: 4,017
Executor HB UserExecutor HB UserExecutor HB UserExecutor HB UserExecutor HB UserExecutor HB User
Re: High tolerance to Pain meds. HELP PLEASE!!!

Quote:
Originally Posted by nochange View Post
My doctor is nerveous on me. Since I have lot's of 20mg oxycontin left he said take them together and come back again for the 40mg Oxycontin.
When will this end??? I feel like a complete failure.
Tolerance is a normal part of PM. Good PM Docs understand this concept. You shouldn't feel like a failure. If it makes you feel any better, the dose you are on is not very high, from a PM standpoint. In fact, you are on the very low end for chronic PMers. Just as a point of reference, I know someone who takes 700mg of Oxy per day. Granted this is the highest I've come across, but there are a bunch of people in between you and her. It's not unusual at all for someone to be on 150-200mg per day, which is very typical.


Quote:
Originally Posted by nochange View Post
My doctor told me he has a patient who has been taking 20mg Oxycontin for years now with no need to increase. What's wrong with me??? Is it a weight issue, let's say if I put on weight will this stop this high tolerance to narcotic pain meds?. I'm 5'4, 107-108 pounds.
Not everyone is the same. In fact, this bit of information is really worthless, no offense to your Dr. I can shoot holes through it really quick. For example, maybe the patient is afraid to ask for an increase and thus suffers miserably. Many people won't ask for increases for fear that they will be cut off completely. Secondly, the person may take them recreationally, and thus, doesn't need more. Quite frankly, as a Dr., I'd be more worried about a person who never needs an increase and seems to be very satisfied, than vice versa. True PM doesn't respond to the same med forever. That's not how it works.

As far as your weight goes, the more you weigh, the less effective the med will be. Conversely, if one loses weight, the med may have a greater effect. Med and body weight work the same way as alcohol and body weight....Takes more for a bigger person to get legally drunk (for driving). This is why women reach the .10 (or.08 in some states) much more quickly than men.


Quote:
Originally Posted by nochange View Post
Should I go back to Percocet, perhaps it's less addictive?. but percocet only helps for 3 hours. I'm not sure what should I do now. Is it cause it's chronic neck pain + TMJ that makes me with such a high tolerance to narcotic pain meds?.
I think if you went back to Percs, you'd find things worse. Both Percs and OC have the exact same active ingredient, Oxycodone. The only difference is that Percs are immediate release while OC is sustained release, or long acting. If you take 10mg of OC, 5 mg is released when you first take it and the 5mg is released about 4-6 hours later. But, this can vary greatly in certain people due to metabolism and etc. Some people need OC 3 or 4 x day due to faster metabolisms. If you do some research on this site, you'll find that many complain that the med doesn't last 12 hours. OC taken 3 x day if very common. In fact, fast metabolizers will take it 4 x.

The problem with Percs is that the med is in and out very quickly. Thus, once it starts to wear off, you can get a case of the "ups and downs".....or mini WDs in between doses. OC keeps your blood plasma levels consistent. In fact, Purdue Pharma's (maker of OC) research has shown that taking a 10mg OC results in higher plasma levels than taking two 5mg percs 4-6 hour apart. This leads to better pain fighting.


Quote:
Originally Posted by nochange View Post
Is it better for me to go on a patch?. but then the patch will stop working. What's WRONG with me?.
The patch is a completely different med altogether, or fentanyl. There is no guarantee it will work. I guess you could try it if the OC does not work for you. I used the patch with very good success, but I had issues with the patch mechanism in general. I was always aware of it....Itched and etc. Plus, in the warmer months, I would sweat and it would move around slightly. Just wasn't a good mechanism for me.

Has your Dr talked to you about oral morphine (Kadian, Avinza or Ms Contin)? I have been on OC, the patch, and now Kadian, and it is by far the best, IMHO. It can be a little sedating, but I only have that issue at night....Which is good because it helps me sleep.

The good news is all of this is it sounds like you have a very progressive and compassionate Doc who is willing to work with you. This is huge in today's PM. Many people have just the opposite effect....Can't find a good Doc.

Hope this helps and please let me know if you have any questions.

Regards,

Ex